Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 19, NWS Aberdeen, SD

May 21, 2011Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 21, 2011, 9:24 PM CDT for Roberts County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2011, 9:24 PM CDT (02:24 UTC)
Expired
May 21, 2011, 10:00 PM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Roberts County, SD

The radar

The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS53 KABR 220224
SVRABR
SDC109-220300-
/O.NEW.KABR.SV.W.0019.110522T0224Z-110522T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 1000 PM CDT

* AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTH OF SISSETON...MOVING NORTH AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW EFFINGTON AROUND 930 PM CDT...
  CLAIRE CITY AROUND 935 PM CDT...

THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 235 AND 243.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4570 9686 4568 9712 4594 9718 4594 9689
TIME...MOT...LOC 0224Z 173DEG 32KT 4578 9701
WIND...HAIL <50MPH 1.00IN

$$
TDK
1 follow-up statement
995 
WWUS53 KABR 220244
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 PM CDT SAT MAY 21 2011

SDC109-220254-
/O.CAN.KABR.SV.W.0019.000000T0000Z-110522T0300Z/
ROBERTS SD-
944 PM CDT SAT MAY 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ROBERTS COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4570 9686 4568 9712 4594 9718 4594 9689
TIME...MOT...LOC 0244Z 173DEG 32KT 4596 9704

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:46 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, May 21, 3:46 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT SAT MAY 21 2011

.SHORT TERM...THROUGH TUESDAY AM

SLOW MOVING UPPER LOW PRESSURE SYSTEM RESPONSIBLE FOR SMALL
HAIL REPORTS IN CENTRAL SOUTH DAKOTA THIS AFTERNOON...MAINLY DUE
TO VERY LOW FREEZING LEVELS AND COLD TEMPERATURES ALOFT. BEING
DIABATICALLY DRIVEN...EXPECT STORMS TO FALL APART THIS
EVENING...ALTHOUGH A FEW SHOWERS WILL CONTINUE UNDER THE BROAD
UPPER CIRCULATION AND NEAR THE COMMA HEAD OF THE UPPER LOW.
REDEVELOPMENT CAN BE EXPECTED SUNDAY EARLY AFTERNOON WITH SIMILAR
ATMOSPHERIC PROFILES...DIMINISHING WITH LOSS OF HEATING. THIS WILL
ALSO BE THE CASE ON MONDAY...ALTHOUGH WE WILL BE ON THE WESTERN
FRINGE OF THE SYSTEM BY THEN AND THE ATMOSPHERE WILL BE EVEN MORE
MARGINAL FOR THUNDERSTORM DEVELOPMENT. TEMPERATURES WILL FOLLOW A
SIMILAR TREND OVER THE NEXT COUPLE OF DAYS...WARMING TO CONVECTIVE
INITIATION TEMPERATURE IN THE UPPER 60S/LOW 70S SUNDAY...AND
MID/UPPER 60S MONDAY...WHILE FALLING INTO THE UPPER 40S/LOW 50S
OVERNIGHT.

.LONG TERM...TUESDAY THROUGH SATURDAY
THE MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE
EVOLUTION OF THE LONG WAVE PATTERN. OUR REGION WILL BE UNDER
HIGH PRESSURE RIDGING ALOFT FROM TUESDAY THROUGH THURSDAY BEFORE
A STRONG UPPER LEVEL LOW PRESSURE AREA MOVES ACROSS THE REGION
THURSDAY NIGHT THROUGH FRIDAY NIGHT. THEREFORE...IT LOOKS LIKE
TUESDAY THROUGH THURSDAY WILL BE DRY ACROSS THE CWA. BROUGHT IN
CHANCES OF SHOWERS AND THUNDERSTORMS FOR THURSDAY NIGHT THROUGH
FRIDAY NIGHT AS THE LARGE UPPER LEVEL LOW PRESSURE AREA AND
SURFACE COLD FRONT MOVES THROUGH. TEMPERATURES THROUGH THE PERIOD
WILL BE 5 TO 10 DEGREES BELOW NORMAL.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN UPPER LEVEL LOW PRESSURE AREA SPINNING OVER THE REGION WILL
MOVE SLOWLY EASTWARD THROUGH SUNDAY MORNING. THIS WILL BRING
MVFR/LOW VFR CEILINGS THROUGH SUNDAY MORNING. SUNSHINE TODAY FOR
PARTS OF THE REGION WILL ALSO BRING SOME MIXING LAYER CU CLOUDS
ALONG WITH A FEW SHOWERS AND THUNDERSTORMS. WILL HAVE TO WATCH IF
ANY OF THESE LOOK LIKE THEY WILL AFFECT THE TAF LOCATIONS.
OTHERWISE...AS THE UPPER LOW PRESSURE AREA MOVES EAST...MORE
SHOWERS WILL WRAP AROUND INTO THE REGION ON SUNDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 21, 4:18 AM CDT, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
418 AM CDT SAT MAY 21 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
418 AM CDT SAT MAY 21 2011 /318 AM MDT SAT MAY 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. A
FEW THUNDERSTORMS MAY BECOME STRONG AND PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, May 21, 7:44 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
744 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 E STRATFORD           45.32N 98.24W
05/21/2011  E0.75 INCH       BROWN              SD   PUBLIC

&&

TMK
Local storm report, May 21, 7:45 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             2 W HUTTERVILLE COLONY  45.27N 98.25W
05/21/2011  E0.25 INCH       BROWN              SD   PUBLIC

&&

TMK
Local storm report, May 21, 7:46 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 SW HUTTERVILLE COLONY 45.26N 98.22W
05/21/2011  E0.50 INCH       BROWN              SD   PUBLIC

&&

TMK
Local storm report, May 21, 7:47 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
747 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 SE LILY               45.15N 97.64W
05/21/2011  E0.75 INCH       CLARK              SD   PUBLIC

&&

TMK
Local storm report, May 21, 7:48 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 SE BUTLER             45.25N 97.70W
05/21/2011  E0.75 INCH       DAY                SD   PUBLIC

&&

TMK
Local storm report, May 21, 8:05 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
805 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             6 SE BRITTON            45.73N 97.66W
05/21/2011  E1.00 INCH       MARSHALL           SD   PUBLIC

            HAIL UP TO QUARTER SIZE AND 0.71 INCHES RAIN.

&&

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:52 PM CDTSevere Thunderstorm WarningABRMarshall38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.